Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 154, NWS Wichita, KS

October 13, 2021Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 13, 2021, 12:45 AM CDT for Reno County, Rice County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2021, 12:45 AM CDT (05:45 UTC)
Expired
Oct 13, 2021, 1:45 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 1:10 AM CDTTSTM WND GST 60Lyons, KSSMALL LIMBS DOWN AND POWER OUTAGES IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 9:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS53 KICT 130545
SVRICT
KSC155-159-130645-
/O.NEW.KICT.SV.W.0154.211013T0545Z-211013T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1245 AM CDT Wed Oct 13 2021

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Reno County in south central Kansas...
  Rice County in central Kansas...

* Until 145 AM CDT.

* At 1243 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles northeast of Seward to 5 miles northeast of
  Stafford to near Preston, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Emergency management. These storms have a history of 
           producing wind gusts in excess of 70 mph in Pratt.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Hutchinson, Lyons, South Hutchinson, Sterling, Buhler, Haven,
  Nickerson, Pretty Prairie, Little River, Chase, Arlington, Turon,
  Geneseo, Partridge, Sylvia, Alden, Plevna, Abbyville, Raymond and
  Yoder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
and central Kansas.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

A Tornado Watch remains in effect until 500 AM CDT for south central
and central Kansas.

&&

LAT...LON 3852 9820 3852 9793 3818 9792 3817 9770
      3779 9770 3773 9813 3774 9846 3837 9848
TIME...MOT...LOC 0543Z 238DEG 53KT 3823 9870 3804 9856 3778 9857 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Martin
2 follow-up statements
269 
WWUS53 KICT 130608
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
108 AM CDT Wed Oct 13 2021

KSC155-159-130645-
/O.CON.KICT.SV.W.0154.000000T0000Z-211013T0645Z/
Reno KS-Rice KS-
108 AM CDT Wed Oct 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR RENO AND RICE COUNTIES...

At 107 AM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Chase to near Sterling to Arlington,
moving east at 60 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Hutchinson, Lyons, South Hutchinson, Sterling, Buhler, Haven,
Nickerson, Pretty Prairie, Little River, Chase, Arlington, Turon,
Geneseo, Partridge, Sylvia, Alden, Plevna, Abbyville, Raymond and
Yoder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
and central Kansas.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3852 9820 3852 9793 3818 9792 3817 9770
      3779 9770 3773 9813 3774 9846 3837 9848
TIME...MOT...LOC 0607Z 252DEG 54KT 3843 9833 3825 9818 3790 9821 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Martin
337 
WWUS53 KICT 130645
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
145 AM CDT Wed Oct 13 2021

KSC155-159-130655-
/O.EXP.KICT.SV.W.0154.000000T0000Z-211013T0645Z/
Reno KS-Rice KS-
145 AM CDT Wed Oct 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR RENO AND RICE COUNTIES HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty 
winds to 55 mph and heavy rain are still possible with these 
thunderstorms.

A Tornado Watch remains in effect until 500 AM CDT for south central
and central Kansas.

LAT...LON 3852 9820 3852 9793 3818 9792 3817 9770
      3779 9770 3773 9813 3774 9846 3837 9848
TIME...MOT...LOC 0645Z 270DEG 53KT 3871 9775 3853 9760 3818 9764 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 6:37 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Oct 12, 6:37 PM CDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
637 PM CDT Tue Oct 12 2021

.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Tue Oct 12 2021

BOTTOM LINE UP FRONT:

Increasing chances for thunderstorms this afternoon and evening.
Severe thunderstorms more likely in the western portions of the
CWA.  Best chance for severe weather between 9PM tonight and 4AM
tomorrow.

A powerful autumn system is currently churning through the Northern
Rockies and into the Dakotas.  This system is throwing a large
frontal system through the Central and Southern Great Plains this
afternoon.  Current water vapor imagery shows a decent amount of mid
and upper level moisture currently making its way into the region
but does not show significant lower level moisture at this time. The
ECMWF/GFS/Canadian short term models initialized well with this
system but the NAM families seems to have a hard time with the
placement of the main frontal system and Eastern Pacific hurricane,
Pamela this afternoon.  This seemed to provide the NAM families with
a rather fast and more moisture ladened solutions for this evening.
As such, leaned toward the ECMWF and GFS solutions for the short
term.

Kept the current timing of the frontal system for now as the ECMWF
and GFS solutions have the main "show" coming through during the
early morning hours.  Moisture transport for this afternoon and
evening appears to be slow to pick up.  Mid level lapse rates are
decent (6-7 degrees/KM) as is the shear but upper level shear and
divergence look paltry at this time.  While this does not rule out
the chances for thunderstorm activity late this afternoon and
evening it does diminish the possibilities for strong to severe
thunderstorms during this time.  That said, an isolated severe
thunderstorm along and west of I-135 is possible this afternoon with
the better chances further west of K-14.  Later tonight as the main
storm in the Dakotas pivots further to the north and east pushing
the main frontal system will begin to pick up speed and encroach on
the region. This will initiate a more pronounced push of moisture
into the region creating a deep layer of moisture for the overnight
period. Lapse rates will improve to the 7-8 degrees/km along with
improved mid level shear.  Additionally, a strong jet core will be
moving in to the region providing strong upper level exhaust for any
thunderstorms that develop.  Shear vectors are nearly parallel
during this time strongly indicating a linear MCS storm mode for the
overnight period.  As such, the primarily threat from this activity
appears to be strong winds in the 60-70 mph range with half dollar
sized  hail.  This set up also support the potential for the
strongest storms to push 80 mph winds in isolated locations.
The tornado threat looks to be restricted more to the
western areas of CWA, generally along and west of K-14 and more
likely before midnight tonight.  Very heavy rain is likely when the
main MCS comes through and some areas could pick up a quick inch as
it passes.  Fortunately, the speed of this front will be fast enough
to keep the residence time down and as such, do not think wide
spread flooding will be likely.  Isolated flooding in the flood
prone areas is likely with this activity as the ground is now wet
enough to induce runoff quicker than was seen with the system that
came through this past Sunday.

As the front pushes east of I-135 and into the Flint Hills towards
dawn, the ECMWF/GFS both indicate the MCS will begin to run out of
gas. By this time, the moisture transport will break down and the
main area of convection will begin to out run the mid an upper level
support.  As such, the convection will no longer have the support it
needs to sustain itself and begin to dissipate. Southeast Kansas
looks to have minimal thunderstorm activity with this and will
likely only have some showers or an isolated strong storm.

The remainder of the short term will be dominated by northwest flow
and CAA over the region.  Temperatures will remain near or a little
below normal for Thursday and Friday. Southeast Kansas will have
an opportunity for some showers and a few thunderstorms Friday as
a mid level disturbance pushes into the region. This activity is
not expected to be severe but provide some beneficial rainfall.

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 251 PM CDT Tue Oct 12 2021

The extended range looks to be fairly quiet for the most part and
generally cooler.  Saturday in particular looks to be coolest day so
far this fall with temperatures likely to struggle to reach 70.
After Saturday, the model families seem to start having difficulty
resolving the pattern with some showing strong ridging indicating a
significant warm up while others temper this possibility keeping
temperatures in the more normal range.  None of the models show much
if any significant potential for precipitation at this time until
the next major weather system comes through late next week.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 623 PM CDT Tue Oct 12 2021

Showers and storms currently impacting much of the region continue
to move off to the north and east and will be an issue for TAF
sites over the next couple of hours. An intense storm system
continues to pivot into the central plains this evening, and will
be the focus for vigorous thunderstorms to impact the region
tonight through the early morning hours tomorrow. A squall line
will develop in western Kansas and then move eastward into the
region tonight producing damaging winds, large hail, and heavy
rainfall significantly reducing cig and vis flight cats tonight
through tomorrow morning. A low tornado threat will also exist
across southern Kansas tonight in addition to the aforementioned
threats. In the wake of this squall line, flight cats are expected
to improve considerably.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  71  51  72 /  90  10   0  30
Hutchinson      54  69  47  70 /  90   0   0  20
Newton          59  69  48  69 /  90  10   0  20
ElDorado        62  71  51  69 /  90  30   0  30
Winfield-KWLD   62  74  53  73 /  90  20  10  30
Russell         51  65  42  64 /  90   0   0  10
Great Bend      50  66  43  65 /  90   0   0  10
Salina          56  69  44  68 / 100   0   0  20
McPherson       55  68  45  68 /  90   0   0  20
Coffeyville     66  78  58  76 /  80  60  20  50
Chanute         66  77  55  73 /  80  50  10  40
Iola            65  77  54  72 /  80  50  10  40
Parsons-KPPF    66  77  57  75 /  80  60  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...JC
Hazardous weather outlook, Oct 13, 12:27 AM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1226
AM CDT Tue Oct 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132130-Russell-
Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-
Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-1226 AM CDT
Tue Oct 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Line of severe storms will track across the area tonight with
locations generally along and west of Interstate 135 having the
greatest risk of severe storms. 60 to 80 mph winds, nickel size hail
and brief tornadoes will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms will be possible Wednesday afternoon over far southeast
Kansas. Additional storms will be possible Thursday afternoon and
evening with strong storms possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening and overnight
for locations generally west of Interstate 135.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Oct 13, 12:21 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Wed Oct 13 2021

KSZ033-048-130630-
Ellsworth KS-Lincoln KS-
1221 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of Lincoln and Ellsworth
Counties through 130 AM CDT...

At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Luray to near Dorrance to
6 miles south of Great Bend. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Lincoln, Holyrood, Sylvan Grove,
Geneseo, Beverly, Lorraine, Barnard, Ash Grove, Westfall, Ellsworth
Airport, Kanopolis Lake and Kanopolis State Park.

This includes Interstate 70 between Mile Markers 206 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 AM CDT for central
Kansas.

&&

LAT...LON 3922 9793 3852 9792 3852 9848 3922 9849
TIME...MOT...LOC 0520Z 258DEG 28KT 3922 9859 3881 9855 3827 9881

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 11:20 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Russell70 min
Oct 13, 12:21 AM CDTSpecial Weather StatementICTEllsworth, Lincoln69 min
Oct 13, 1:24 AM CDTSpecial Weather StatementICTMcPherson, Saline81 min
Oct 13, 1:51 AM CDTSpecial Weather StatementICTHarper, Kingman54 min
Oct 13, 2:15 AM CDTSpecial Weather StatementICTMarion60 min
Oct 13, 2:40 AM CDTSpecial Weather StatementICTHarvey, Sedgwick, Sumner80 min
Oct 13, 3:14 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick76 min
Oct 13, 3:38 AM CDTSevere Thunderstorm WarningICTSumner67 min
Oct 13, 4:01 AM CDTSevere Thunderstorm WarningICTCowley52 min
Oct 13, 4:33 AM CDTSpecial Weather StatementICTGreenwood57 min
Oct 13, 4:50 AM CDTSpecial Weather StatementICTChautauqua, Elk70 min
Oct 13, 4:54 AM CDTSpecial Weather StatementICTCowley36 min
Oct 13, 5:29 AM CDTSpecial Weather StatementICTGreenwood, Woodson31 min
Oct 13, 5:59 AM CDTSpecial Weather StatementICTAllen, Chautauqua, Elk, Montgomery, Neosho, Wilson and 1 more61 min
Oct 13, 7:00 AM CDTSpecial Weather StatementICTAllen, Labette, Montgomery, Neosho30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.